Montana, 2012Damaging Wind and Strong Wind in Montana, July 14, 2012
July 14, 2012 · NWS GGW · 2 events in 2 counties and zones
A marginally unstable atmosphere with plentiful moisture gave rise to marginally severe thunderstorms, and one in particular which just reached severe criteria.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A marginally unstable atmosphere with plentiful moisture gave rise to marginally severe thunderstorms, and one in particular which just reached severe criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 14, 2:23 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 14, 2:23 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
323 PM MDT SAT JUL 14 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
PERSISTENT UPPER LEVEL RIDGE IS BEING PUSHED TO THE EAST OVER
NORTH DAKOTA AS UPPER LEVEL CLOSED LOW MOVES OVER THE NORTHERN
GREAT BASIN. THE CLOSED LOW IS CURRENTLY EJECTING A SHORTWAVE
FROM WESTERN UTAH TO CENTRAL MONTANA THIS EVENING. IT IS THIS
DISTURBANCE THAT SETS THE STAGE FOR NORTHEAST MONTANA THIS
EVENING.
WE WILL CONTINUE THE LAKE WIND ADVISORY SINCE THE WINDS ARE PRETTY
CLOSE TO WHAT WE HAVE HAD IN THE FORECAST. SO FAR TODAY CRITICAL
FIRE WEATHER CONDITIONS HAVE BEEN HELD AT BAY DUE TO THE CLOUD
COVER KEEPING RELATIVE HUMIDITIES UP. WE HAVE HAD THE WINDS AND
DO EXPECT THUNDERSTORMS LATER THIS EVENING SO CRITICAL FIRE
WEATHER CONDITIONS ARE STILL POSSIBLE LATER.
LARGE SCALE FORCING FOR ASCENT SHOWS HEALTHY SUPPORT FOR CONVECTIVE
DEVELOPMENT THIS EVENING INTO THE OVERNIGHT HOURS. MODELS ARE IN
DECENT AGREEMENT WITH PRECIPITATION DEVELOPING THIS AFTERNOON AND
SPREADING NORTHWARD ACROSS MONTANA. WE HAVE NOT HAD A WHOLE LOT OF
PRECIPITATION REACHING THE MOSTLY IN THE TRACE CATEGORY. SHOWERS
AND THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD THIS EVENING AND
PRECIPITATION TOTALS WILL PICK UP. USED A BLEND OF THE GFS AND
ECMWF AS A GUIDE.
COOL FRONT MOVES SLOWLY FROM OUR WESTERN ZONES TONIGHT TO THE
NORTH AND EAST OF THE REGION BY SUNDAY MORNING. BEST FORCING IS
ALONG THE COOL FRONT THIS EVENING SO THIS IS WHERE MOST OF THE
PRECIPITATION WILL FALL. WILL GET A BIT OF A BREAK SUNDAY MORNING
BUT BY AFTERNOON ANOTHER SHORTWAVE WILL BRING ANOTHER ROUND OF
SHOWER AND THUNDERSTORMS INTO OUR WESTERN ZONES FROM CENTRAL
MONTANA. DECIDED TO LOWER HIGH TEMPERATURES FOR THE NEXT FEW DAYS
DUE TO EXPECT CLOUD COVER AND CHANCE OF PRECIPITATION. RSMITH
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE UPCOMING WEEK APPEARS TO SHOW LITTLE DAY TO DAY CHANGE DUE TO
A FAIRLY STAGNANT UPPER LEVEL PATTERN. MODELS IN GOOD AGREEMENT
SHOWING A LARGE DOMINANT UPPER LEVEL HIGH PRESSURE CENTER OVER THE
CENTRAL CONUS AND AN UPPER LEVEL TROUGH OVER THE PAC
NW...EXTENDING DOWN THE WEST COAST. UPPER LEVEL FLOW OVER MT WILL
BE SOUTHWESTERLY. WEAK SHORTWAVES IN THIS FLOW WILL PERIODICALLY
MOVE OVERHEAD AND HELP INITIATE CONVECTION AND FOCUSED BY LOW
LEVEL FEATURES SUCH AS HIGHER TERRAIN OR THE QUASI PERMANENT LEE
SIDE SURFACE TROUGH. AT THIS TIME GREATEST CHANCES OF
SHOWERS/TSTMS APPEAR TO BE LATE TUESDAY AND WEDNESDAY. TEMPERATRES
WILL REMAIN 2 TO 6 DEGREES ABOVE NORMAL. OF INTEREST FOR LATE NEXT
WEEK IS THE EVENTUAL PATH OF THE REMNANTS OF HURRICANE FABIO
CURRENTLY AROUND LATITUDE 16 DEGREES NORTH...SOUTH OF BAJA. A FEW
MODELS SHOW THE REMNANTS RECURVING AND BEING ABSORBED INTO THE
SOUTHWESTERLY FLOW OVER THE WRN CONUS. IF THIS OCCURS WE COULD SEE
AN INCREASE IN MID TO UPPER LEVEL MOISTURE FRIDAY INTO SATURDAY
OVER OUR AREA. ANY COINCIDENT SHORTWAVE PASSAGES WOULD COMBINE TO
PRODUCE HIGHER CHANCES OF TSTMS AND SIGNIFICANT RAINFALL.
CONFIDENCE IN THIS OCCURRENCE AT THIS TIME IS NOT HIGH ENOUGH TO
CHANGE THE CURRENTLY DRY FORECAST THOUGH. MOYER
&&
.AVIATION...
14/18Z...VFR CONDITIONS EXPECTED THRU THE PERIOD. MAIN FORECAST
ISSUES ARE THE COVERAGE OF SHOWERS AND THUNDERSTORMS AND POTENTIAL
FOR CONVECTIVE SYSTEM TO INITIATE VICINITY OF HI-LINE THIS EVENING
AND LIFT INTO CANADA. SINCE TIMING AND PLACEMENT OF SUCH
DEVELOPMENT IS LOW DUE TO CURRENT ABUNDANT CLOUD COVER AND MODEL
DIFFERENCES WILL CONTINUE TO USE VC AND CB TERMS TO RAISE
AWARENESS OF THE POTENTIAL. AFTER 05Z ANY THREAT SHOULD HAVE
ENDED. EXPECT THE STEADY 15-25KT EAST/SOUTHEAST WINDS TO CONTINUE
THROUGH LATE TONIGHT WHEN THE LOW PRESSURE TROUGH MOVING THROUGH
WILL WEAKEN WINDS BEFORE SWITCHING TO A MORE WESTERLY DIRECTION
SUN MORNING. MOYER
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ122-136-137.
LAKE WIND ADVISORY UNTIL 6 AM MDT SUNDAY FOR FOR FORT PECK
LAKEFORT PECK LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 14, 1:43 PM MST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
243 PM MDT SAT JUL 14 2012
MTZ016-017-021>027-151200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
243 PM MDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM THIS EVENING FOR AREAS
ALONG AND SOUTH OF THE MISSOURI RIVER. LOW RELATIVE HUMIDITY
WILL COMBINE WITH GUSTY SOUTHEAST WINDS TO PRODUCE CRITICAL FIRE
WEATHER CONDITIONS. EXPECTED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON WILL INCREASE THE CHANCE FOR LIGHTNING STRIKES AND
STRONGER WINDS...ENHANCING LOCAL CRITICAL FIRE WEATHER CONDITIONS.
A LAKE WIND ADVISORY IS ALSO IN EFFECT FOR FORT PECK LAKE
THIS EVENING THROUGH EARLY SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 14, 4:04 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
504 PM MDT SAT JUL 14 2012
MTZ025>027-150000-
DAWSON-PRAIRIE-WIBAUX-
504 PM MDT SAT JUL 14 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN WIBAUX COUNTY IN NORTHEAST MONTANA...
PRAIRIE COUNTY IN NORTHEAST MONTANA...
SOUTHERN DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 600 PM MDT.
AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES SOUTHWEST
OF TERRY TO 41 MILES SOUTHWEST OF CARLYLE...AND MOVING NORTHEAST AT
45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
TERRY...
FALLON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4657 10545 4660 10550 4666 10550 4666 10558
4683 10562 4683 10583 4686 10586 4726 10529
4703 10404 4681 10404 4664 10419 4668 10443
4668 10460 4665 10461 4665 10473 4661 10474
4661 10485 4657 10486 4657 10498 4654 10499
TIME...MOT...LOC 2304Z 215DEG 37KT 4657 10562 4627 10465
PROTON
WEATHER.GOV/GLASGOWLocal storm report, Jul 14, 4:46 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
546 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND GST 2 S TERRY 46.76N 105.30W
07/14/2012 E55.00 MPH PRAIRIE MT TRAINED SPOTTER
0540 PM TSTM WND GST 5 W TERRY 46.79N 105.42W
07/14/2012 E45.00 MPH PRAIRIE MT TRAINED SPOTTER
&&
ASCHNETZThunderstorm Wind, Prairie
- When
- July 14, 4:52 PM MST
- Where
- Prairie County, 11.03 mi NNE of Mildred
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.830, -104.870
Spotter measured wind gust of 58.6 mph at their personal LaCrosse weather station on site, thirty feet above ground. Winds also downed a large tree with a 3-feet diameter trunk.
Strong Wind, Central and Southern Valley
- When
- July 14, 5:00 PM MST to 6:00 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Persistent, long-duration sustained easterly winds of 20-30 mph gusting up to 40 mph caused aluminum siding and fascia to come partially loose from and damage the east side of their home with additional scratches, located along highway 24, seven miles north of Glasgow.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 14, 20121 death · 2 events
- Flash Flooding and Hail in Utah, July 14 to 16, 2012$533,000 · 1 in hail · 15 events
- Lightning Strikes in Tennessee, July 14, 2012$350,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 14, 2012$202,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, July 14, 2012$145,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2012$25,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 14, 2012$23,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 14, 2012$15,000 · 52 kt wind · 8 events
- Damaging Winds in Arkansas, July 14, 2012$17,000 · 56 kt wind · 4 events
- Tornado in Virginia, July 14, 2012$15,000 · EF0 · 1 event
- Flash Flooding in Virginia, July 14, 20126 events
- Hail and Heavy Rain in Oregon, July 14, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402008, 402182.